Georgia, 2018Hail and Damaging Winds in Georgia, June 11, 2018
June 11, 2018 · NWS CAE · 10 events in 4 counties and zones
Strong daytime heating, and surface boundaries, produced scattered severe thunderstorms in the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong daytime heating, and surface boundaries, produced scattered severe thunderstorms in the afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 11, 12:32 PM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 11, 12:32 PM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
132 PM EDT Mon Jun 11 2018
.SYNOPSIS...
An upper trough will remain over the eastern states through
Thursday. A back door front will slip slowly south into the
region tonight and stall over the CSRA and southern Midlands
Tuesday. The front will gradually become diffuse Wednesday. Our
region will remain between an upper ridge to our west, and an
upper low to our east, late this week into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Strong heating and convergence into a lee-side trough will help
support thunderstorms this afternoon. Coverage may be enhanced
with an h7 shortwave trough in the area. The HRRR has not been
consistent but has generally displayed the greatest coverage
late this afternoon and in the evening. The chance of
thunderstorms will continue through tonight because of
convergence along the front pushing into the area. There is
uncertainty with the coverage later tonight because much of the
instability may get released by previous convection. Strong
heating ahead of the approaching front should help support
moderate instability this afternoon into the evening.
Observation trends support lifted indices around minus 6, CAPE
2000 to 3000 J/kg, and precipitable water 1.7 to 2.0 inches.
Steep low-level lapse rates may support strong downburst winds
in the stronger cells. There may also be hail with considerable
CAPE forecast in the hail growth region. We leaned toward the
higher guidance general rainfall amounts of 0.4 south to 0.8 of
an inch south because of the moisture expected to pool ahead of
the approaching front. There will be areas with higher amounts
and the high precipitable water indicates a possibility of
localized flooding. The temperature guidance was close this
afternoon. Cloudiness and mixing along the front favors the
higher temperature guidance tonight.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Weak upper troughiness will remain along the E CONUS. A moist
atmosphere will remain in place. The back door front is expected
to slip south and set up along the CSRA and S Midlands by
afternoon and stall. This is expected to be the main focusing
mechanism for convection. Cooler air and lingering low cloud
cover is expected to reduce convective coverage north into the
central. So, POPs Tuesday will be weighted higher to the south.
Little overall change Wednesday. Nearly stationary surface
boundary may gradually become diffuse. A moist atmosphere to
remain over the region. Scattered diurnal thunderstorms
expected.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Little change expected Thursday. Upper trough energy and a
moist atmosphere expected to promote at least scattered diurnal
thunderstorms. From Friday into early next week, the latest GFS
and EC indicate an upper ridge to develop to our west over the
Mississippi and Ohio valleys, with upper trough offshore the
east coast, with upper energy possibly cutting off the Mid
Atlantic coast. Some uncertainties regarding timing of upper
disturbances passing through from the north. Also some
questions on extent of atmospheric moisture, with some
indications of drier air possibly filtering into the region late
in the forecast period. Went with model blend.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Strong heating and convergence into a lee-side trough should
help support thunderstorms this afternoon. Coverage may be
enhanced with an h7 shortwave trough in the area. The HRRR
has not been consistent but has generally displayed the greatest
coverage late this afternoon and in the evening. The chance of
thunderstorms will continue through tonight because of
convergence along the front pushing into the area. There is
uncertainty with the coverage later tonight because much of the
instability may get released by previous convection. Strong
heating ahead of the approaching front should help support
moderate instability this afternoon into the evening. There will
be a possibility of very strong wind and hail with the
thunderstorms. Expect low cloudiness behind the front tonight.
The GFS LAMP and NAM MOS supported an IFR ceiling developing
which may persist through much of Tuesday morning.
EXTENDED AVIATION OUTLOOK...There may be restrictions in
stratus and fog during the early morning hours and also in
mainly afternoon and evening thunderstorms.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jun 11, 8:39 AM EST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
939 AM EDT Mon Jun 11 2018
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121345-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
939 AM EDT Mon Jun 11 2018
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and Tonight.
Numerous thunderstorms are forecast especially during the 600 pm to
900 pm time frame. Damaging wind and hail will be possible with the
thunderstorms. There may also be very heavy rainfall with possible
localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible, especially during the afternoons and
evenings. A few storms could contain strong wind and locally heavy
rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon or evening.
In the hours before
Local storm report, Jun 11, 2:56 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
356 PM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND DMG MAYESVILLE 33.98N 80.21W
06/11/2018 SUMTER SC 911 CALL CENTER
SUMTER COUNTY DISPATCH REPORTED TREES DOWN
ON POWERLINES NEAR MAYESVILLE.
&&
WRSSpecial weather statement, Jun 11, 3:01 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Columbia SC
401 PM EDT MON JUN 11 2018
SCZ025-112030-
Edgefield SC-
401 PM EDT MON JUN 11 2018
...Strong Thunderstorms Will Impact Portions of south central
Edgefield County Until 430 PM EDT....
At 359 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 11 miles north of Belvedere, moving south at 10
mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
southern Edgefield County southwest of Edgefield.
LAT...LON 3373 8203 3377 8189 3362 8191 3361 8206
TIME...MOT...LOC 1959Z 340DEG 8KT 3370 8192Special weather statement, Jun 11, 3:12 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
412 PM EDT MON JUN 11 2018
SCZ035-112045-
Barnwell SC-
412 PM EDT MON JUN 11 2018
...Strong Thunderstorms Will Impact Portions of northern Barnwell
County Until 445 PM EDT....
At 411 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Williston, or 10 miles north of Barnwell,
moving southeast at 20 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Williston and Elko.
LAT...LON 3339 8149 3347 8138 3339 8124 3328 8142
TIME...MOT...LOC 2011Z 335DEG 18KT 3339 8138Special weather statement, Jun 11, 3:28 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
428 PM EDT MON JUN 11 2018
SCZ030-035-112100-
Barnwell SC-Aiken SC-
428 PM EDT MON JUN 11 2018
...Strong Thunderstorms Will Impact Portions of northern Barnwell
and southern Aiken Counties Until 500 PM EDT....
At 426 PM EDT...National Weather Service doppler radar indicated
thunderstorm along highway 278 between Williston and Augusta.
Movement was southeast near 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Williston, Blackville, New Ellenton, Jackson, Elko and Windsor.
LAT...LON 3329 8183 3342 8188 3349 8144 3344 8124
3332 8124
TIME...MOT...LOC 2026Z 326DEG 15KT 3338 8135Special weather statement, Jun 11, 3:29 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
429 PM EDT MON JUN 11 2018
SCZ016-112130-
Chesterfield SC-
429 PM EDT MON JUN 11 2018
...Strong Thunderstorms Will Impact Portions of southeastern
Chesterfield County Until 530 PM EDT....
At 428 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of North Hartsville, or 10 miles
north of Hartsville, moving east at 15 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Mcbee, Society Hill and Patrick.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3460 7978 3460 7981 3453 7983 3453 7984
3449 7988 3449 7997 3450 7999 3449 8003
3449 8005 3437 8029 3438 8029 3458 8022
3467 7984 3465 7979 3464 7980 3462 7978
TIME...MOT...LOC 2028Z 258DEG 11KT 3452 8010
HCSpecial weather statement, Jun 11, 3:48 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
448 PM EDT MON JUN 11 2018
SCZ022-029-112115-
Kershaw SC-Lee SC-
448 PM EDT MON JUN 11 2018
...Strong Thunderstorms Will Impact Portions of east central Kershaw
and north central Lee Counties Until 515 PM EDT....
At 447 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles west of Clyde, or 16 miles northwest of
Bishopville, moving southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Bishopville and Bethune.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes Interstate 20 in South Carolina between mile markers
114 and 118.
LAT...LON 3414 8029 3443 8045 3450 8036 3449 8033
3443 8033 3439 8029 3436 8029 3432 8024
3434 8021 3436 8020 3437 8018 3432 8017
3428 8013 3426 8013
TIME...MOT...LOC 2047Z 310DEG 16KT 3444 8037
WRSHail, McDuffie
- When
- June 11, 4:00 PM EST to 4:05 PM EST
- Where
- McDuffie County, 4.09 mi ENE of Wrightsboro
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.523, -82.435
Report of golf ball size hail, and strong winds, near the intersection of Cobbham Rd and Stagecoach Rd NE.
Thunderstorm Wind, Columbia
- When
- June 11, 4:16 PM EST to 4:20 PM EST
- Where
- Columbia County, 2.68 mi ENE of Pumpkin Center
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.497, -82.278
Trees down on Louisville Rd at Lanatte Lane. Time estimated.
Thunderstorm Wind, Richmond
- When
- June 11, 4:30 PM EST to 4:35 PM EST
- Where
- Richmond County, 1.19 mi SW of Gracewood
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.358, -82.044
Trees and power lines down at the intersection of Boykin Rd and Peach Orchard Rd (US Hwy 25).
Hail, Columbia
- When
- June 11, 4:40 PM EST to 4:44 PM EST
- Where
- Columbia County, 0.58 mi W of Harlem
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.420, -82.330
Public shared video, via social media, of hail up to half dollar size in Harlem, GA.
Hail, Richmond
- When
- June 11, 4:43 PM EST to 4:45 PM EST
- Where
- Richmond County, Gracewood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.370, -82.030
Quarter sized hail reported near the intersection of US Hwy 25 and Tobacco Rd.
Thunderstorm Wind, Richmond
- When
- June 11, 4:43 PM EST to 4:45 PM EST
- Where
- Richmond County, 1.35 mi ESE of Ft Gordon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.370, -82.110
Public reported tree limbs down and a trampoline was blown an estimated 300 feet.
Hail, Richmond
- When
- June 11, 4:48 PM EST to 4:50 PM EST
- Where
- Richmond County, 2.35 mi E of Elwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.356, -82.080
Public report, via social media, of quarter sized hail at the intersection of Windsor Springs Rd and Diamond Lakes Way.
Hail, Richmond
- When
- June 11, 4:48 PM EST to 4:50 PM EST
- Where
- Richmond County, 2.41 mi WNW of Gracewood
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.380, -82.070
Public report, via social media, of half dollar size hail near the intersection of Windsor Spring Rd and Tobacco Rd.
Thunderstorm Wind, Burke
- When
- June 11, 5:33 PM EST to 5:35 PM EST
- Where
- Burke County, 0.69 mi N of Waynesboro
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.090, -82.020
Trees down on Liberty St in downtown Waynesboro.
Thunderstorm Wind, Burke
- When
- June 11, 5:35 PM EST to 5:40 PM EST
- Where
- Burke County, 3.41 mi W of Greens Cut
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.164, -82.039
Trees down on George Perkins Rd off of US Hwy 25.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Florida, June 11, 20181 death · 0.75 in hail · 3 events
- Flash Flooding and Flooding in Illinois, June 11 to 12, 2018$65,000 · 1.75 in hail · 20 events
- Damaging Winds and Lightning Strikes in Florida, June 11, 20182 injured · $45,000 · 5 events
- Lightning Strike in North Carolina, June 11, 2018$100,000 · 1 event
- Tornadoes and Flash Flood in Nebraska, June 11, 2018EF0 · 36 events
- Flash Flooding in Indiana, June 11 to 12, 2018$50,000 · 2 events
- Damaging Wind in North Carolina, June 11, 2018$50,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 11 to 12, 20181.5 in hail · 33 events
- High Wind and Strong Wind in Minnesota, June 11, 2018$33,000 · 56 kt wind · 5 events
- Tornado and Damaging Winds in Iowa, June 11, 20182 injured · EF0 · 13 events
- Hail and Damaging Winds in Kansas, June 11 to 12, 20182 in hail · 25 events
- Hail and Damaging Winds in North Carolina, June 11, 2018$19,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760236, 760248, 760251, 760239, 760241, 760252, 760243, 760246, 760253, 760254.